Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 147, NWS Nashville, TN

August 20, 2014Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2014, 4:41 PM CDT for Sumner County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 4:41 PM CDT (21:41 UTC)
Expired
Aug 20, 2014, 5:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Sumner County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS54 KOHX 202141
SVROHX
TNC165-202215-
/O.NEW.KOHX.SV.W.0147.140820T2141Z-140820T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM NEAR WHITE 
  HOUSE TO PORTLAND...AND WERE MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3640 8638 3635 8658 3645 8668 3648 8665
      3650 8651
TIME...MOT...LOC 2141Z 303DEG 22KT 3646 8665 3647 8651

$$

FORECASTER:
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:17 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 20, 3:17 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT WED AUG 20 2014

.DISCUSSION...
MOIST...STEAMY AND UNSTABLE AIRMASS IN PLACE THIS AFTERNOON.
DEWPOINTS ARE WELL INTO THE 70S AND THIS HAS TRANSLATED INTO SOME
RATHER IMPRESSIVE SFC CAPE VALUES IN EXCESS OF 4000 J/KG ACCORDING
TO LAPS DATA. UPPER RIDGING IS BEGINNING TO BUILD SO THE AFTERNOON
AND EVENING STRONG AND SEVERE CONVECTION WILL BE GENERALLY
SCATTERED IN NATURE. IN ADDITION TO 50-60 MPH WIND GUST
POTENTIAL...SOME QUARTER SIZE HAIL WILL ALSO BE POSSIBLE AS THE
STORMS ARE RATHER TALL IN NATURE. THIS HAS ALL PROMPTED A SEVERE
TSTM WATCH WHICH IS IN EFFECT FOR GENERALLY THE EASTERN HALF OF
THE MID STATE UNTIL 10 PM CDT THIS EVENING.

ACTIVITY WILL CALM DOWN SOME BY LATE THIS EVENING BUT WILL STILL
CARRY A LOW POP ACROSS THE PLATEAU FOR AFTER MIDNIGHT. STORMS ARE
SLOW MOVERS AS THE RIDGING INFLUENCE IS BEGINNING TO TAKE SHAPE.

OTW...THE MAIN STORY FOR THE NEXT 7 DAYS WILL BE THE HEAT. WITH
THE UPPER RIDGING BUILDING IN AND HOLDING INTO NEXT WEEK...HIGH
TEMPS IN THE 90S WILL BE COMMONPLACE. THE WARMEST DAYS LOOK TO BE
SAT- MON WITH UPPER 90S HEAT EXPECTED FOR MANY AREAS. GFS MODEL
LOOKS TO BE A BIT TOO LOW WITH THE DEWPOINTS OVER THE NEXT FEW
DAYS. WILL THEREFORE LEAN TOWARD THE MET. HEAT ADVISORY CRITERIA
MAY BE REACHED THIS WEEKEND. FOR NOW THOUGH...DEWPOINTS ARE
EXPECTED TO BE LOW ENOUGH ON THU AND FRI SO AS TO KEEP HI VALUES
BELOW THE ADVISORY THRESHOLD. OVERNIGHT LOWS IN THE LOW TO MID 70S
WILL PERSIST THROUGHOUT THE FCST.

AFTER TONIGHT...POPS WILL ONLY BE INCLUDED ACROSS THE PLATEAU AND
WILL BE LOW. ON SATURDAY HOWEVER...A BRIEF WINDOW OF ADDITIONAL
MOISTURE MAY ATTEMPT TO UNDERCUT THE RIDGE. THUS...A SLIGHT POPS
WILL BE INCLUDED. OTHERWISE...FCST IS MAINLY FOR HOT AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  95  75  96 /  40  05  05  10
CLARKSVILLE    72  95  73  96 /  20  05  05  10
CROSSVILLE     68  90  69  90 /  70  20  10  10
COLUMBIA       73  95  74  97 /  20   0  05  10
LAWRENCEBURG   71  95  72  97 /  20   0  05  10
WAVERLY        72  95  73  97 /  20  05  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED AUG 20 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES
AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY
THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE
100-105 RANGE EACH AFTERNOON.

55

In the hours before

Special weather statement, Aug 20, 3:58 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT WED AUG 20 2014

TNZ028-062-202145-
RUTHERFORD-WILSON-
358 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR RUTHERFORD AND WILSON COUNTIES...

AT 356 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WALTERHILL...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CEDARS OF LEBANON STATE PARK...
WALTERHILL...LASCASSAS AND MILTON.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3596 8610 3596 8613 3596 8615 3593 8615
      3584 8643 3605 8654 3609 8638

27
Special weather statement, Aug 20, 4:02 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
402 PM CDT WED AUG 20 2014

TNZ079-202145-
GRUNDY-
402 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY COUNTY...

AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GRUETLI-LAAGER...MOVING SOUTHEAST AT 20
MPH.

SOME LOCATIONS IN THE PATH INCLUDE ALTAMONT...COALMONT...
GRUETLI-LAAGER AND TRACY CITY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3522 8579 3539 8589 3546 8589 3550 8577
      3532 8555 3530 8563 3530 8566 3528 8570
      3524 8569 3521 8573

27
Local storm report, Aug 20, 4:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     6 S MOUNT JULIET        36.12N  86.52W
08/20/2014                   WILSON             TN   EMERGENCY MNGR

            STRUCTURE DAMAGE TO A HOUSE DUE TO A FALLEN TREE
            REPORTED IN SOUTHERN MOUNT JULIET.

&&

EVENT NUMBER OHX1400538

10
Special weather statement, Aug 20, 4:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CDT WED AUG 20 2014

TNZ007-202200-
ROBERTSON-
415 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPRINGFIELD...MOVING EAST SOUTHEAST AT 15
MPH.

SOME LOCATIONS IN THE PATH INCLUDE SPRINGFIELD...GREENBRIER AND CROSS
PLAINS.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3659 8661 3644 8669 3641 8678 3652 8698
      3661 8694

21
Local storm report, Aug 20, 4:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     CLARKSVILLE             36.56N  87.35W
08/20/2014  M71 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE ASOS REPORTED 71 MPH WIND GUST.

&&

EVENT NUMBER OHX1400539

10
Local storm report, Aug 20, 4:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
439 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     CLARKSVILLE             36.56N  87.35W
08/20/2014  M75 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE ASOS MEASURED 75 MPH WIND GUST.

&&

EVENT NUMBER OHX1400540

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:25 PM CDTSpecial Weather StatementOHXTrousdale35 min
Aug 20, 1:31 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 20, 1:42 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Aug 20, 1:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson44 min
Aug 20, 1:58 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson47 min
Aug 20, 2:11 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson34 min
Aug 20, 2:14 PM CDTSpecial Weather StatementOHXTrousdale46 min
Aug 20, 2:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, White23 min
Aug 20, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Van Buren, Warren48 min
Aug 20, 2:54 PM CDTFlash Flood WarningOHXSmith, Trousdale, Wilson3 hr
Aug 20, 2:56 PM CDTSpecial Weather StatementOHXSmith34 min
Aug 20, 2:58 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Van Buren, White47 min
Aug 20, 3:06 PM CDTSpecial Weather StatementOHXDavidson39 min
Aug 20, 3:14 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson46 min
Aug 20, 3:34 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson41 min
Aug 20, 3:46 PM CDTFlash Flood WarningOHXWilson3 hr
Aug 20, 3:58 PM CDTSpecial Weather StatementOHXRutherford47 min
Aug 20, 4:02 PM CDTSpecial Weather StatementOHXGrundy43 min
Aug 20, 4:14 PM CDTAreal Flood AdvisoryOHXRutherford3 hr
Aug 20, 4:15 PM CDTSpecial Weather StatementOHXRobertson45 min
Aug 20, 4:20 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner40 min
Aug 20, 4:30 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson45 min
Aug 20, 4:44 PM CDTAreal Flood AdvisoryOHXMontgomery, Robertson, Sumner3 hr
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson21 min
Aug 20, 5:08 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Trousdale, Wilson37 min
Aug 20, 5:33 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner, Wilson3 hr
Aug 20, 5:40 PM CDTSpecial Weather StatementOHXMontgomery35 min
Aug 20, 5:56 PM CDTSpecial Weather StatementOHXStewart34 min
Aug 20, 6:05 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 20, 6:27 PM CDTSpecial Weather StatementOHXCheatham48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.